In a previous blog post, we discussed what a “normal cycle” should look like and what your hormone levels should be. But what happens to your cycle when you are on a combination birth control pill? Today’s article will look at how the pill changes your hormones and cycle.
Most birth control pills contain two of the female hormones, estrogen and progesterone. These are termed combination pills. By taking the pill every day, the high levels of synthetic estrogen and progesterone make your body think that you are already pregnant. This stops ovulation from occurring – you don’t release a viable egg and therefore it cannot be fertilized to cause a pregnancy.
Hormonal birth control is very effective at preventing pregnancy and for many women, this is a great option for their health goals and needs. For other women, roughly half of those who have tried hormonal birth control, it can come with many unwanted side effects like nausea, boating, breast tenderness, fatigue, sleep issues, and emotional changes. It is no surprise why many women decide to discontinue hormonal birth control due to the side effects.
Your blood hormone levels look vastly different when you take the pill versus when you are cycling naturally. If you need a refresher on how your hormones cycle during the course of the month, click here. The high levels of estrogen and progesterone also influence LH and FSH, which usually rise dramatically to trigger ovulation. When you are taking the pill, the high levels of synthetic progesterone and estrogen keep LH and FSH low.
Now if you are familiar with the pill, you will recall that a birth control pack consists of 21 hormone pills and seven placebo pills. You take 21 hormone pills in a row for three weeks, then take the seven placebo pills for one week. The placebo pills are really nothing but sugar and only function to help women keep track of how long they should take a break from the hormone containing pills. The sudden withdrawal of the hormones on this break triggers a “period”. This is not really a true period – it is actually withdrawal bleeding due to the discontinuation of the hormones and is why “periods” on the pill are usually much lighter and less painful for many women.
So, to answer the original question, estrogen and progestin remain at predictable high levels during days 1-21 but this is a reflection of the synthetic hormones from the pill. When you take the “sugar pills” for seven days, hormone levels plummet and you have withdrawal bleeding.
This is a bit of a simplification, in reality synthetic hormone levels fluctuate during the day. They peak when you take the pill and decrease over the next few hours until you have taken another pill, but on average they stay elevated.
The estrogen and progesterone levels are a reflection largely of the synthetic hormones in your system and not endogenous levels, the hormones you produce yourself. Usually women on the pill will have low levels of endogenous estrogen and progesterone, but that does not mean they do not experience hormonal type symptoms from the synthetic hormones.When doctors draw hormone labs while you are on the pill, it can be informative but not always useful. Labs can validate and confirm the symptoms you may be experiencing, but that is pretty predictable without labs as well. Here is the real catch, if you are experiencing symptoms on the pill there is only so much you can do without affecting the efficacy of your birth control. It is important to remember that there are many different types of hormonal and non-hormonal birth control that work differently than the combination pill discussed above. If you are unhappy with your current birth control or are looking for a non-hormonal method make sure you talk to your doctor!Disclaimer: All material on this website is for informational and educational purposes only and is not a substitute for the advice provided by your healthcare professional or physician.
Please reach out with any questions, comments or to request an appointment. I can't wait to hear from you!
EXISTING PATIENTS: Please use Patient Portal for ANY messages.